Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 42, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 9, 2024, 10:01 PM CDT for Hinds County, Warren County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2024, 10:01 PM CDT (03:01 UTC)
- Expired
- May 10, 2024, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hinds County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4062 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:31 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 9, 8:31 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 831 PM CDT Thu May 9 2024 ...New MESOSCALE UPDATE, AVIATION... .MESOSCALE UPDATE... Issued at 813 PM CDT Thu May 9 2024 Anticipated severe weather event continues to unfold across our region this evening. Analyzed MLCAPE values near or exceeding 4000 J/kg are supported by this evening's KJAN sounding. A robust and unstable layer over very warm, humid boundary layer air mass has set up the ingredients for fast-growing and powerful thunderstorms as the cap is broken. Primary driver for new storm development at this time is increasing moisture convergence along outflow boundaries and the frontal boundary in our forecast area, as well as from the anticipated congealing outflow boundary from activity to our west (East Texas/western Louisiana). With the axis of greatest instability (4500 J/kg MLCAPE) extending west to east generally between the I-10 and I-20 corridors, and with deep- layer wind shear from the west at 60kts, any storm cluster or linear elements should find a favorable environment to continue spreading eastward. The threat for wind gusts over 80 mph and hail up to golf ball size remain the primary concerns tonight with any of the severe thunderstorms. /NF/ && .DISCUSSION... Issued at 317 PM CDT Thu May 9 2024 Through Friday: ...Severe Weather Expected Tonight... Mid afternoon surface analysis had a cold front nearly along a Tupelo to Greenville Mississippi line. South of the cold front temperatures have reach 90F with dew points in the mid to upper 70s. These conditions were resulting in heat index values in the lower 100s and many sites will peak near 105F. These conditions were also resulting in surface based CAPE values in excess of 5000l/kg. Local radars were still quiet in our CWA thanks in part to the capping noted on the 12Z Thu JAN sounding but regional satellite imagery and radars showed deep convection developing over the Red River valley with a disturbance noted over central Texas that is expected to help develop the convection into an mcs that will sweep east across our region this evening and several hours after midnight. There is a low chance that an isolated storm or two may develop and become strong to severe this afternoon ahead of the main event but overall, very little has changed from the previous thinking. An Enhanced Risk(3 out of 5) of severe storms remains outlooked for our CWA along and south of Highway 82. Damaging wind gusts of 80mph will be the main threat but hail up to the size of golf balls will also be possible. In addition tornadoes cannot be ruled out and locally heavy rainfall of one to two inches in a short amount of time will be possible. Model consensus suggests that the mcs will be moving into our western most zones during the early evening and exiting our eastern most zones by 3AM. Although the severe threat will end by 3AM, the cold front will be moving through our CWA and some anafrontal rainfall will prolong rain chances into Friday morning. As the cold front continues shifting southeast of our CWA, much drier and cooler air moving into the region in its wake will bring an end to the rain before noon. Afternoon highs will be cooler and held into the 70s across our north with low to mid 80s across our south. /22/ Friday night through late next week: Our area will continue to be influenced by an active perturbed pattern, which will keep rain and storm chances in the forecast. We start off quiet this weekend in the wake of the Thursday night system as flow turns northwesterly. Conditions will turn quite pleasant this weekend as dewpoints only remain in the 50s. This won't last long however as our next disturbance quickly advances. Unlike the previous disturbance, the positive tilt and dry airmass will likely not give enough time to recover a moist airmass, thus a more suppressed system. That said, the parameters may be supportive of isolated strong to severe storms, especially given moderate to strong deep shear, so a severe graphic may eventually be needed down the road if trends persist. There could also be some heavy rain associated with this system, especially given PWAT anomaly as moisture attempts to recover. However, northern extent is uncertain at this time. Several weak disturbances will follow for mid next week with persistent rain and storm chances. Thursday/Friday disturbance appears to potentially be more potent with a richer airmass and stronger shear. However, the positive tilt may tend to suppress this system as well, giving a more southern solution. Expect adjustments to the forecast as more details become available./SAS/ && .AVIATION... (00Z TAFS) Issued at 813 PM CDT Thu May 9 2024 Ongoing SHRA and TSRA across parts of the forecast area will continue to pose the risk for severe wind gusts at the TAF sites, with gusts over 65 kts possible with the strongest of storms before 09Z. Patches of low stratus and variable visibility near storms will also lead to the possibility of MVFR or lower conditions. Winds should generally prevail out of the north with improving conditions for sites after 12Z Friday. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 80 57 79 / 80 10 0 0 Meridian 67 84 55 81 / 90 30 0 0 Vicksburg 67 82 59 81 / 80 10 0 0 Hattiesburg 70 87 60 83 / 70 40 0 0 Natchez 67 83 60 81 / 80 10 0 0 Greenville 65 80 59 81 / 50 0 0 0 Greenwood 64 79 57 80 / 60 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/SAS20/NF
In the hours before
Local storm report, May 9, 8:50 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
850 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Hail 5 SW Vaiden 33.28N 89.81W
05/09/2024 M1.00 Inch Carroll MS Public
Report of quarter-sized hail.
&&
KPSpecial weather statement, May 9, 9:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
900 PM CDT Thu May 9 2024
LAZ025-MSZ047-100230-
Tensas LA-Warren MS-
900 PM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN WARREN COUNTIES THROUGH 930
PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newellton, or 13 miles northwest of St. Joseph, moving northeast at
40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Newellton and Somerset around 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Louisiana...and southwestern and west central
Mississippi.
&&
LAT...LON 3223 9112 3221 9112 3221 9111 3209 9105
3208 9108 3205 9108 3205 9111 3208 9114
3208 9115 3206 9116 3205 9115 3203 9109
3203 9111 3195 9135 3215 9149
TIME...MOT...LOC 0200Z 238DEG 34KT 3210 9133
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, May 9, 9:36 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CDT Thu May 9 2024
ARZ074-075-LAZ007-008-100330-
Chicot AR-Ashley AR-Morehouse LA-West Carroll LA-
936 PM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT AND EASTERN
ASHLEY COUNTIES...NORTHEASTERN MOREHOUSE AND NORTHEASTERN WEST
CARROLL PARISHES THROUGH 1030 PM CDT...
At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jones, or 10 miles northwest of Oak Grove, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Wilmot around 940 PM CDT.
Kilbourne around 945 PM CDT.
Eudora around 955 PM CDT.
Chicot Junction around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Louisiana.
&&
LAT...LON 3339 9149 3339 9146 3342 9146 3327 9113
3314 9119 3313 9120 3310 9120 3301 9126
3283 9151 3301 9173
TIME...MOT...LOC 0236Z 233DEG 37KT 3295 9154
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ECLocal storm report, May 9, 9:51 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
951 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg 4 ENE Monticello 32.61N 91.33W
05/09/2024 East Carroll LA Law Enforcement
Report of a tree downed across HWY-877 just
north of HWY-580.
&&
KPLocal storm report, May 9, 9:59 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
959 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg 2 SSW Rayville 32.45N 91.77W
05/09/2024 Richland LA Law Enforcement
Report of trees downed on HWY-135 and HWY-15
just south of Rayville.
&&
KPLocal storm report, May 9, 10:00 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
1000 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 2 SW Rayville 32.45N 91.78W
05/09/2024 M0.70 Inch Richland LA Law Enforcement
Report of dime-sized hail.
&&
KPThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Special Weather Statement | JAN | Kemper | 56 min |
| May 9, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 43 min |
| May 9, 7:37 PM CDT | Special Weather Statement | JAN | Noxubee | 23 min |
| May 9, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 37 min |
| May 9, 9:21 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Sharkey, Warren, Yazoo | 69 min |
| May 9, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Sharkey, Warren, Yazoo | 69 min |
| May 9, 10:16 PM CDT | Tornado Warning | JAN | Hinds, Madison, Rankin | 23 min |
| May 9, 10:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson | 79 min |
| May 9, 10:29 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 9, 10:40 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Leake, Madison, Neshoba, Newton, Rankin and 2 more | 65 min |
| May 9, 11:01 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson, Smith | 59 min |
| May 9, 11:25 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Lincoln, Simpson | 50 min |
| May 9, 11:39 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Copiah, Franklin, Jefferson, Lawrence, Lincoln | 81 min |
| May 9, 11:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Jones, Lauderdale, Newton, Smith | 64 min |
| May 9, 11:41 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| May 9, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones, Smith | 21 min |
| May 10, 12:11 AM CDT | Tornado Warning | JAN | Clarke, Lauderdale | 25 min |
| May 10, 12:14 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Lincoln | 54 min |
| May 10, 12:15 AM CDT | Tornado Warning | JAN | Clarke | 21 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 40 min |
| May 10, 12:46 AM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 59 min |
| May 10, 1:25 AM CDT | Special Weather Statement | JAN | Forrest | 50 min |
| May 10, 1:35 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 40 min |
| May 10, 2:10 AM CDT | Special Weather Statement | JAN | Stone | 20 min |
| May 10, 11:55 AM CDT | River Flood Warning | JAN | Adams, Wilkinson | 15 days |
| May 9, 7:37 PM CDT | Special Weather Statement | JAN | Richland | 53 min |
| May 9, 7:45 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Morehouse, Richland, West Carroll | 60 min |
| May 9, 8:42 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Franklin, Madison, Morehouse, Richland, Tensas and 1 more | 63 min |
| May 9, 8:50 PM CDT | Flash Flood Warning | JAN | Franklin, Madison, Morehouse, Richland | 3 hr |
| May 9, 9:00 PM CDT | Special Weather Statement | JAN | Tensas | 30 min |
| May 9, 9:48 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 40 min |
| May 9, 10:44 PM CDT | Special Weather Statement | JAN | Tensas | 31 min |
| May 9, 11:03 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 57 min |
| May 9, 9:36 PM CDT | Special Weather Statement | JAN | Chicot | 54 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.